• Users Online: 202
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2019  |  Volume : 10  |  Issue : 3  |  Page : 174-175

Interaction of rifampicin with antihypertensive medications in chronic kidney disease patients: Clinical implications


Department of Medicine, Division of Nephrology, ESI-PGIMSR, New Delhi, India

Date of Submission19-May-2019
Date of Acceptance19-May-2019
Date of Web Publication22-Jul-2019

Correspondence Address:
Dr. Ramnik K Duggal
C 135 East of Kailash, New Delhi - 110 065
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/INJMS.INJMS_52_19

Rights and Permissions

How to cite this article:
Duggal RK, Agrawal GP. Interaction of rifampicin with antihypertensive medications in chronic kidney disease patients: Clinical implications. Indian J Med Spec 2019;10:174-5

How to cite this URL:
Duggal RK, Agrawal GP. Interaction of rifampicin with antihypertensive medications in chronic kidney disease patients: Clinical implications. Indian J Med Spec [serial online] 2019 [cited 2019 Nov 14];10:174-5. Available from: http://www.ijms.in/text.asp?2019/10/3/174/264533

Dear Editor,

Most patients of chronic kidney disease (CKD) are suffering from concomitant hypertension (HT). HT in CKD is often difficult to control. In majority of such patients, three or more antihypertensives in maximal doses are often required to achieve acceptable blood pressure (BP) levels. A significant number of CKD patients, especially those belonging to Stage 5 CKD, continue to have high BP despite the use of several medications in combination such as calcium channel blocker, diuretic, beta blocker, clonidine, prazosin, and minoxidil.

CKD leads to an immunocompromised state with enhanced susceptibility to infections. Tuberculosis incidence in CKD is as high as ten times more than what is seen in general population.[1] Whenever tuberculosis is diagnosed, patients are started on rifampicin (in addition to other drugs – as per the standard protocol). Rifampicin is a potent inducer of cytochrome P450 3A4 in the liver and small intestine. Rifampicin also induces intestinal and hepatic P-glycoprotein, which functions as cellular efflux pumps. By these mechanisms, it decreases the serum levels of most antihypertensive drugs with resultant increased BP sometime after it is initiated. As per our over one decade experience of treating large number of patients belonging to the above category, we have noticed that most physicians are either not aware of this interaction or they tend to underplay its clinical significance. This results in significantly increased HT-related morbidity and mortality in this subgroup. Innumerable patients belonging to the above category land up in our emergency department with HT crisis after initiation of rifampicin. Over the years, we have encountered (and continue to see) several cases of hypertensive encephalopathy, hypertensive retinopathy with visual impairment, posterior reversible encephalopathy syndrome (PRES), etc., in this subgroup. The woeful fact is that despite our instructions in the prescriptions not to initiate rifampicin in CKD patient on multiple antihypertensives, most doctors add it after convincing the patient that it is a mandatory drug!

It is pertinent to note that the decrease in serum levels of antihypertensive drugs after initiation of rifampicin is not small! In a meticulously carried out prospective pharmacokinetic study that was done at AIIMS, New Delhi, India,[2] it was noted that the serum levels of amlodipine decreased in all patients who received rifampicin (there was not even single exception)! Moreover, the degree of decrease in serum level was as high as 80%–100%! In nearly 50% patients, the levels were undetectable by about 2 weeks! Serum levels of other drugs also showed significant decline (in the same proportions as amlodipine) as per the referenced and other studies.[3] It is not difficult to imagine the clinical impact this has on patients who are on maximum doses of a combination of several potent antihypertensives for their BP control!

The authors of the referenced study at AIIMS had recommended that rifampicin should be avoided in CKD patients with HT. They suggested using fluoroquinolone in lieu of rifampicin. Our literature search on this topic revealed that rifabutin has two-fold less hepatic microsomal enzyme induction property as compared to rifampicin.[4] In three CKD stage 5D (i.e. dialysis dependent CKD) patients in whom we used rifabutin in lieu of rifampicin, the effect of antihypertensive drugs was not blunted significantly, and the BP has remained under control so far.

The messages which we would like to convey for our peer group with regard to above are as follows: (1) awareness level of physicians needs to increase with regard to clinical significance of interaction of rifampicin with many drugs including commonly used antihypertensive agents (we deal primarily with CKD population and have, therefore, stated about our observations with regard to this group; however, there is no reason why non-CKD patients should not have a similar interaction)! (2) This interaction should find a place in antitubercular treatment guidelines so that it is universally accepted. (3) In patients who are on maximal doses of three or more antihypertensives, rifampicin should not be used. However, if the physician is skeptical about this interaction (our experience shows that most are!) and not comfortable withholding rifampicin, he should consider (a) making the patient aware of this interaction (b) calling the patient on daily basis for accurate record of BP (clinician should be recording the BP himself with a well-calibrated instrument; we have found fallacies in accurate record of BP by nurses and interns/junior doctors). Microsomal enzyme induction and thus the rise of BP are expected after about 6–7 days of starting rifampicin. If it starts rising, he should immediately discontinue rifampicin and substitute it with an alternate antitubercular drug before it is too late! It may be noted that the cytochrome enzyme induction effect of rifampicin normally takes about 2 weeks to disappear after stopping it.[2]

Financial support and sponsorship

None.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Lundin AP, Adler AJ, Berlyne GM, Friedman EA. Tuberculosis in patients undergoing maintenance hemodialysis. Am J Med 1979;67:597-602.  Back to cited text no. 1
    
2.
Agrawal A, Agarwal SK, Kaleekal T, Gupta YK. Rifampicin and anti-hypertensive drugs in chronic kidney disease: Pharmacokinetic interactions and their clinical impact. Indian J Nephrol 2016;26:322-8.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Holtbecker N, Fromm MF, Kroemer HK, Ohnhaus EE, Heidemann H. The nifedipine-rifampin interaction. Evidence for induction of gut wall metabolism. Drug Metab Dispos 1996;24:1121-3.  Back to cited text no. 3
    
4.
Oesch F, Arand M, Benedetti MS, Castelli MG, Dostert P. Inducing properties of rifampicin and rifabutin for selected enzyme activities of the cytochrome P-450 and UDP-glucuronosyltransferase superfamilies in female rat liver. J Antimicrob Chemother 1996;37:1111-9.  Back to cited text no. 4
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed506    
    Printed1    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal